Alert archive / Alabama / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 18, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 22, 2022, 10:29 PM CDT for Clay County, Coosa County, Talladega County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 22, 2022, 10:29 PM CDT (03:29 UTC)
- Expired
- Mar 22, 2022, 11:03 PM CDT
- In force
- 34 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, AL, Coosa County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 63 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 3.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 573 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1220 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 305 m²/s²
- 0-3 km storm-relative helicity
- 571 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 9.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 7:10 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Mar 22, 7:10 PM CDT, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 710 PM CDT Tue Mar 22 2022 .UPDATE... For 00Z Aviation. && .SHORT TERM... /Updated at 532 PM CDT Tue Mar 22 2022/ Broken QLCS/LEWP is currently progressing through much of West Alabama at this hour. In general, the fast forward propagation of this line has allowed for very little destabilization of the warm sector, thus the main axis of instability has been suppressed further south. However as expected, wind shear will remain sufficient to support low and mid-level rotating updrafts through the evening hours and the current tornado watch looks to be adequate at this time. Any robust updrafts will need to be monitored for tornado potential. The greatest threat will remain across the southern-third of the state where the highest surface based instability values are expected. The threat will begin to diminish as we move into the early overnight period as the once sufficient instability trends downward as the main line surges east. 17/KLAWS .LONG TERM... /Updated at 248 PM CDT Tue Mar 22 2022/ Aside from some lingering light showers in the far southeastern counties Wednesday night, the remainder of the 7-day forecast will be dry. We'll see a cool down toward the end of the week and into the weekend, and then a warming trend early next week. No substantial changes from the previous long term forecast. /61/ Previous long-term discussion: /Updated at 300 AM CDT Tue Mar 22 2022/ Wednesday night through Monday. A large, nearly cut off upper-level trough over the central and eastern CONUS, will slowly move eastward Wednesday night and Thursday. The associated dry slot will move over the region and provide dry conditions behind a slow-moving cold front. Lingering showers near the front should remain just outside our forecast area across SE AL and SW GA. The upper-level trough axis will finally shift eastward on Friday, with a reinforcing push of cooler and drier air. Yet another shortwave will dig into the Mid-Atlantic and Northeast states on Saturday with continued cool northwesterly flow. A surface ridge axis is expected to promote radiational cooling with the potential for frost across the northern counties on Sunday morning. This will be followed by significant warming trend for Monday as southwesterly flow rapidly develops. 87/Grantham && .AVIATION... 00Z TAF Discussion. TSRA with gusty winds and heavy rain will continue across C AL ahead of a front. Winds will also be gusty tonight outside of convection. MVFR cigs are expected to develop as the night progresses with some IFR at times with stronger convection. Conditions should go VFR toward midday on Wednesday behind the front. However, some clouds will linger through much of the afternoon. Winds should not quite be as gusty for Wed afternoon. 08 && .FIRE WEATHER... Strong to severe storms are likely this afternoon and tonight, with gusty south to southeast winds and locally heavy rain. KBDI values remain very low due to above normal rainfall this month. Drier and more favorable burn conditions return by Thursday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 61 69 40 64 39 / 100 20 10 10 0 Anniston 64 71 42 65 41 / 100 20 10 10 0 Birmingham 61 66 43 64 43 / 100 20 10 0 0 Tuscaloosa 57 64 42 66 42 / 100 10 0 0 0 Calera 62 67 44 66 43 / 100 10 0 10 0 Auburn 64 73 46 65 45 / 100 50 0 10 10 Montgomery 67 73 45 69 44 / 100 20 0 10 0 Troy 66 76 47 68 46 / 80 20 0 10 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Wind Advisory until 7 AM CDT Wednesday for the following counties: Autauga...Barbour...Bibb...Blount...Bullock... Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne... Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale... Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion... Montgomery...Perry...Pickens...Pike...Randolph...Russell... Shelby...St. Clair...Sumter...Talladega...Tallapoosa... Tuscaloosa...Walker...Winston. Flood Watch through Wednesday morning for the following counties: Bibb...Blount...Chilton...Dallas...Fayette...Greene... Hale...Jefferson...Lamar...Marengo...Marion...Perry...Pickens... Shelby...St. Clair...Sumter...Tuscaloosa...Walker...Winston. && 17/61/87/08
Hazardous weather outlook, Mar 22, 10:49 AM CDT, 11 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1049 AM CDT Tue Mar 22 2022 ALZ011>015-017>050-231900- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1049 AM CDT Tue Mar 22 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe thunderstorms are possible this afternoon through tonight across Central Alabama. Threats include tornadoes, damaging wind gusts, and large hail. Locally heavy rainfall is likely this afternoon through tonight. One to four inches of rain is possible, with locally higher amounts in the northwest. This could lead to flooding of low lying or poor drainage areas. Non-thunderstorm wind gusts up to 40 mph are possible across Central Alabama today and tonight. This could lead to sporadic uprooted trees and power outages. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. River flooding is forecast for portions of the Tombigbee and Black Warrior Rivers. Please refer to river products for specific information. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will likely be needed this afternoon through tonight.
In the hours before
Local storm report, Mar 22, 8:21 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
821 PM CDT TUE MAR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM FLASH FLOOD 1 N UNIVERSITY MALL 33.21N 87.52W
03/22/2022 TUSCALOOSA AL PUBLIC
4-8INCHES OF WATER IN PARKING LOT OF
APARTMENT COMPLEX ON HELEN KELLER BLVD.
&&
HALocal storm report, Mar 22, 8:25 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
825 PM CDT TUE MAR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD 1 N TUSCALOOSA REGIONAL 33.24N 87.61W
03/22/2022 TUSCALOOSA AL PUBLIC
BUCKHEAD DR IS IMPASSABLE DUE TO FLOODING.
&&
HALocal storm report, Mar 22, 8:30 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
830 PM CDT TUE MAR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM FLASH FLOOD 1 NE NORTHPORT 33.24N 87.56W
03/22/2022 TUSCALOOSA AL EMERGENCY MNGR
EVACUATING RESIDENTS FROM HUNTER CREEK RD
DUE TO FLOODING.
&&
HASpecial weather statement, Mar 22, 8:55 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Birmingham AL
855 PM CDT Tue Mar 22 2022
ALZ024-025-034-035-230230-
Chilton AL-Bibb AL-Jefferson AL-Shelby AL-
855 PM CDT Tue Mar 22 2022
...Strong thunderstorms will impact portions of northwestern Chilton,
southwestern Shelby, Bibb and south central Jefferson Counties
through 930 PM CDT...
At 855 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from North Bibb to 7 miles southeast of Harrisburg.
Movement was east at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hoover, Vestavia Hills, Alabaster, Bessemer, Pelham, Helena, Calera,
Montevallo, Brent, Centreville, Jemison, Indian Springs Village,
Woodstock, West Blocton, Wilton, American Village, Maylene,
Brierfield Ironworks Park, Patton Creek and Hoover Metropolitan
Stadium.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for central
Alabama. A Tornado Watch also remains in effect until 1100 PM CDT for
west central Alabama.
&&
LAT...LON 3313 8723 3313 8720 3319 8720 3324 8714
3322 8710 3325 8707 3328 8707 3328 8709
3329 8709 3347 8676 3283 8675 3283 8723
TIME...MOT...LOC 0155Z 261DEG 39KT 3319 8714 3280 8714
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
89^GSatterwhiteSpecial weather statement, Mar 22, 9:58 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Birmingham AL
958 PM CDT Tue Mar 22 2022
ALZ025-027-035-036-230345-
Chilton AL-Shelby AL-Talladega AL-Coosa AL-
958 PM CDT Tue Mar 22 2022
...A strong thunderstorm will impact portions of southwestern
Talladega, northeastern Chilton, southeastern Shelby and northwestern
Coosa Counties through 1045 PM CDT...
At 958 PM CDT, Doppler radar was tracking a strong thunderstorm over
Jemison, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Columbiana, Jemison, Wilsonville, Talladega Springs, Weogufka,
Thorsby, Strickland Crossroads, Marble Valley, Fayetteville, Lay Lake
Dam, Unity, Lay Lake, Mitchell Lake, Shelby, Minooka Park, Alabama 4H
Center, Shelby Shores, Waxahatchee Creek, Highway 145 and CR 46 and
Paint Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
A Tornado Watch remains in effect until 1100 PM CDT for central
Alabama.
&&
LAT...LON 3287 8682 3299 8686 3325 8645 3302 8629
TIME...MOT...LOC 0258Z 239DEG 35KT 3298 8675
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
40/SizemoreLocal storm report, Mar 22, 10:06 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1006 PM CDT TUE MAR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM FLASH FLOOD 1 SE RIVERCHASE GALLERI 33.37N 86.80W
03/22/2022 JEFFERSON AL EMERGENCY MNGR
CARS SUBMERGED RESULTING IN WATER RESCUES
ALONG HWY 31, BETWEEN MUNICIPAL DRIVE AND
DATA DRIVE.
&&
HAThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 7:21 PM CDT | Flash Flood Warning | BMX | Tuscaloosa | 2 hr |
| Mar 22, 7:28 PM CDT | Special Weather Statement | BMX | Jefferson | 47 min |
| Mar 22, 7:40 PM CDT | Flash Flood Warning | BMX | Greene, Hale, Sumter, Tuscaloosa | 2 hr |
| Mar 22, 7:44 PM CDT | Areal Flood Advisory | BMX | Jefferson, Walker | 2 hr |
| Mar 22, 7:49 PM CDT | Areal Flood Advisory | BMX | Hale | 3 hr |
| Mar 22, 8:43 PM CDT | Tornado Warning | BMX | Hale, Perry | 19 min |
| Mar 22, 8:52 PM CDT | Areal Flood Advisory | BMX | Bibb, Dallas, Marengo, Perry, Shelby | 4 hr |
| Mar 22, 8:55 PM CDT | Special Weather Statement | BMX | Bibb | 35 min |
| Mar 22, 9:04 PM CDT | Tornado Warning | BMX | Bibb, Shelby | 19 min |
| Mar 22, 9:27 PM CDT | Areal Flood Advisory | BMX | Chilton, Shelby | 4 hr |
| Mar 22, 9:27 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 48 min |
| Mar 22, 9:33 PM CDT | Flash Flood Warning | BMX | Jefferson, Walker | 87 min |
| Mar 22, 9:47 PM CDT | Flash Flood Warning | BMX | Shelby | 88 min |
| Mar 22, 9:58 PM CDT | Special Weather Statement | BMX | Shelby | 47 min |
| Mar 22, 10:02 PM CDT | River Flood Warning | BMX | Bibb, Jefferson, Shelby | 23 hr |
| Mar 22, 10:12 PM CDT | River Flood Warning | BMX | Bibb, Dallas, Perry | 35 hr |
| Mar 22, 10:40 PM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Tuscaloosa | 67 hr |
| Mar 22, 10:56 PM CDT | Areal Flood Advisory | BMX | Jefferson | 2 hr |
| Mar 22, 11:06 PM CDT | Areal Flood Advisory | BMX | Coosa, Talladega | 114 min |
| Mar 22, 11:35 PM CDT | Special Weather Statement | BMX | Coosa | 25 min |
| Mar 22, 11:45 PM CDT | Flash Flood Warning | BMX | Chilton, Clay, Coosa, Shelby, Talladega | 4 hr |
| Mar 23, 1:46 AM CDT | Areal Flood Advisory | BMX | Calhoun, Clay, Cleburne, Talladega | 3 hr |
| Mar 23, 3:50 AM CDT | Areal Flood Warning | BMX | Calhoun, Chilton, Clay, Cleburne, Coosa, Shelby and 1 more | 6 hr |
| Mar 23, 9:33 AM CDT | River Flood Warning | BMX | Jefferson, Tuscaloosa, Walker | 24 hr |
| Mar 23, 2:00 PM CDT | Areal Flood Warning | BMX | Cherokee | 24 hr |
| Mar 23, 6:38 PM CDT | River Flood Warning | BMX | Greene, Hale, Tuscaloosa | 14 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.